What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 25, 6:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 25, 6:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
654 AM EST Mon Feb 25 2019
.SYNOPSIS...
Low pressure intensifies rapidly over the Maritimes today. As a
result, strong to damaging winds develop, peaking this afternoon,
then gradually diminishing into Tuesday. Bitterly cold weather
overspreads the region Tuesday night into Wednesday. Not as
cold Thursday and Friday, followed by potential winter weather
around next Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
645 am update...
Well the main forecast update of note is addition of some
scattered snow showers into the mid-late morning hours. Our
gusty west winds are bringing with them linear LES bands all the
way from Lakes Erie and Ontario which, though they're breaking
up as they approach, have held together better than previously
thought. That is dropping quick bursts of snow from a coating up
to an inch across southern New England. A Special Weather
Statement has been issued for brief drops in visibility and
slick travel in these snow showers. Drier air is on its way in
and dewpoints are decreasing which should help things diminish
through the morning. Wind forecast is on track.
415 am update...
**Damaging Winds & Scattered Power Outages Likely**
Latest high resolution models, in particular the 00Z HREF and
the latest HRRR, have modeled the snow band across portions of
southern New England rather well early this morning. Adjusted
the forecast to account for this band. Visibility as low as 1
mile. Not much snow accumulation expected.
Also tweaked timing of wind gusts increasing this morning based
on observed trends. Should not take long past sunrise once the
mixing process becomes more efficient with daytime heating.
Previous Discussion...
25/00Z guidance still indicates a merger of sorts between a
pair of low pressures over the Maritimes later today. As the
easternmost low pressure intensifies, still looking like a
7-8 mb pressure gradient across southern New England for much of
today. Winds from the KBOX VWP product indicated 45-60 kt winds
in the 4-7 kft layer, which remained above an inversion early
this morning. Thus, these stronger wind gusts will take time to
reach the ground.
Once mixing begins with sunrise, or a little thereafter,
expecting wind gusts to become more frequent an stronger with
time this morning into this afternoon. Thinking widespread gusts
of 45-55 mph across southern New England will be more common by
mid morning. There is a significant risk for gusts of 60-70 mph
with full mixing, especially across the higher terrain towards
the east slopes of the Berkshires and the Worcester Hills. Some
tree damage is likely, which may result in scattered power
outages. Will continue the High Wind Warning as posted.
Max temperatures are expected to be 10-15 degrees lower today
than Sunday.
Dry weather across most of our region today. Cannot dismiss the
possibility of a lake-effect snow streamer impacting portions of
the east slopes of the Berkshires later today, particularly
towards western Franklin county. Snow may accumulate up to 3
inches in spots. At this time, not thinking snow will be
widespread enough for a Winter Weather Advisory. This potential
will need to be monitored through today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Pressure gradient gradually weakens tonight into Tuesday as a
high pressure becomes centered over Ontario, Canada. Will most
likely be able to downgrade the High Wind Warnings to Wind
Advisories for a time this evening as this process begins. Winds
remain gusty after midnight, but should be considerably weaker
compared to today.
Besides the decreasing wind, it will also become noticeably
colder. Low temperatures tonight in the single digits above zero
and teens, with highs struggling to get out of the teens and 20s
Tuesday.
Dry weather continues for just about all of southern New England
through Tuesday, except for the risk of some snow showers this
evening towards NW MA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights ...
* Very cold Tues night-Wednesday, moderating late week
* Modest snowfall Wed night-Thursday
* Storm system possible next weekend
Tuesday Night...
Coldest temperatures of the forecast on tap Tuesday
night/Wednesday morning. High pressure moves over southern New
England overnight slackening the pressure gradient allowing
winds to calm going into Wednesday morning. Already set up for
very cold temps with the furthest south dip of the cold pool
aloft moving overhead, 925mb temps below -20C. Add to this
decent radiational cooling under clear skies/light winds and
we'll see temps bottom out in the single digits and low teens
(~15F below seasonal normals). Fortunately we won't be dealing
with wind chills much as with the past few days.
Wednesday and Thursday...
Dry conditions under high pressure to start Wednesday, snow
chances increasing after noon. Recent runs of the EC have come
around to agree with the GFS in bringing us a decent shot of
snow to the region on or about Wed afternoon/night. In a zonal
and progressive mid level flow this comes from a weak shortwave
and surface clipper system moving out of Montana and over the
Great Lakes where it forms a more organized low pressure center
early Wed, then strengthens offshore. At the moment timing of
precip onset looks to be sometime late Wed or Wed night as snow
given the antecedent cold airmass mentioned previously. Not a
good source of moisture with this system, nor strong lift, so
initial thinking is no more than a few inches expected. However,
this event has just come into reach of the higher res NAM which
is wetter; potential for advisory level snow. High pressure and
dry weather returns during the day Thursday and temps moderate,
warming ~10F from Wednesday into the mid 30s.
Friday...
Another weaker wave may approach and bring some light precip
Friday, but less confidence with this. Even less moisture to
work with and it comes downstream of a deeper wave developing
over the continental divide. Most likely to see some scattered
orographically enhanced showers over western Mass and northern
New England. Temperatures moderate into the upper 30s as flow
turns SW ahead of the weekend system.
Saturday and Sunday...
Sometime on or around Saturday morning the next system
approaches as mid level energy from the PacNW phases with a
broad trough over central Canada. Ahead of the trough surface
low deepens and moves NE over the Great Lakes, bringing warm
frontal precip and a secondary low over or near SNE. Models have
been trending stronger with this secondary low, but still
looking like a mixed precip event in which any low level sub
freezing will eventually be scoured out...potential for another
icy event becoming rain, followed by drier weather Sunday. This
is a low confidence forecast period, esp given the EC has just
recently turned away from this solution in favor of an offshore
low. Given that it's been shown in only the 25/00Z model run,
coupled with the fact that the EC was the outlier with the
Wednesday system (showing dry until just recently) I have kept
the forecast trended toward the GFS for now. Stay tuned.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Today...
**West Winds Gusting 50-60 kt**
VFR cigs with brief drops to MVFR/IFR in scatters SNSH through
the morning. Big story will be west winds gusting up to 50-60 kt
at times at all terminals. Strongest winds are likely 18Z-21Z.
Local MVFR possible towards the east slopes of the Berkshires in
SHSN much of the day.
Tonight into Tuesday...Gusty W winds remain, but gradually
diminish, especially after midnight. VFR.
KBOS Terminal...High confidence in TAF trends. Timing strong
winds may be off by an hour or so.
KBDL Terminal...High confidence in TAF trends. Timing strong
winds may be off by an hour or so.
Outlook /Tuesday Night through Friday/...
Tuesday Night: VFR. Windy with gusts up to 35 kt.
Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance
SN.
Wednesday Night: Mainly VFR, with local IFR possible. SN
likely.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SN.
Thursday Night: VFR.
Friday: Mainly VFR, with local MVFR possible. Slight chance SN.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
**Storm Force Westerly Wind Gusts Today**
Today...West winds gusting 50-60 kt. Snow showers well
offshore, but dry weather closer to shore. Good visibility.
Tonight and Tuesday...Gusty west winds gradually diminish to
gale force, especially after midnight. Freezing spray develops
overnight, especially across the coastal waters east of MA. A
Freezing Spray Advisory posted for some of the eastern coastal
waters where confidence is highest. This Advisory may need to
be expanded with later forecasts.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Low risk for gale force winds with gusts up to
40 kt. Areas of rough seas. Chance of freezing spray.
Wednesday: Winds less than 25 kt. Local rough seas. Chance of
snow.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of snow.
Thursday: Winds less than 25 kt. Local rough seas. Slight
chance of snow.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of snow.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 7 PM EST this evening for CTZ002>004.
MA...High Wind Warning until 7 PM EST this evening for MAZ002>024-
026.
RI...High Wind Warning until 7 PM EST this evening for RIZ001>008.
MARINE...Storm Warning until 9 PM EST this evening for ANZ232>235-237.
Storm Warning until 7 PM EST this evening for ANZ230-236.
Storm Warning until 10 PM EST this evening for ANZ231-251-
254>256.
Freezing Spray Advisory from 5 AM Tuesday to noon EST
Wednesday for ANZ231-250-251.
Storm Warning until midnight EST tonight for ANZ250.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk/BW
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BWHazardous weather outlook, Feb 25, 4:10 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EST Mon Feb 25 2019
CTZ002>004-MAZ002>024-026-RIZ001>008-260915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
410 AM EST Mon Feb 25 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ254>256-260915-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EST Mon Feb 25 2019
...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-251-260915-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
410 AM EST Mon Feb 25 2019
...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 5 AM TUESDAY TO NOON EST
WEDNESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Freezing Spray Advisory.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-260915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
410 AM EST Mon Feb 25 2019
...STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 5 AM TUESDAY TO NOON EST
WEDNESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Freezing Spray Advisory.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232>235-237-260915-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
410 AM EST Mon Feb 25 2019
...STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-260915-
Boston Harbor-Narragansett Bay-
410 AM EST Mon Feb 25 2019
...STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Feb 25, 4:23 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
423 AM EST Mon Feb 25 2019
CTZ002>004-MAZ002>019-026-RIZ001-002-005-251300-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Bristol RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield,
Providence, and Bristol
423 AM EST Mon Feb 25 2019
...LOCAL SLIPPERY TRAVEL THIS MORNING...
Colder air rushing into southern New England produced scattered
snow showers. Visibility could be briefly 1 mile of less in the
heavier snow showers. Travelers this morning should be prepared
for sudden drops in visibility. Untreated surfaces may become
quickly snow-covered and slippery. Slow down. Allow extra time to
reach your destination safely.
Belk
Special weather statement, Feb 25, 7:37 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
737 AM EST Mon Feb 25 2019
CTZ002>004-MAZ002>019-026-RIZ001-002-005-251515-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Bristol RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield,
Providence, and Bristol
737 AM EST Mon Feb 25 2019
...LOCAL SLIPPERY TRAVEL THIS MORNING...
Colder air rushing into southern New England is producing
scattered snow showers through at least 10 AM. Although
accumulation will be limited to an inch or less, visibility may
briefly be reduced to under a half mile due to wind blown snow, as
wind gusts will frequently exceed 30 mph. This reduced visibility
may make for hazardous travel this morning. Any untreated
surfaces may become slippery due to the light accumulation of
snowfall as well, so be sure to use extra caution this morning.